Background: Concerns have been raised over the use of different manufacturers' versions of A-rated antiepileptic drug (AED) formulations in epilepsy patients.
Objective: To estimate the association between acute epilepsy exacerbations and switching between different A-rated AEDs.
Methods: A nested case-control study was conducted using pharmacy and medical claims data from January 1, 2005 through December 31, 2007. 18-65-year-olds who had an epilepsy diagnosis and received AED therapy during 2005 were eligible for study. Cases were defined as individuals with a documented exacerbation of epilepsy in the form of a 2006 or 2007 inpatient or emergency room claim for epilepsy. Controls were from the same population and matched on baseline epilepsy diagnosis and follow-up time since January 1, 2006. The exposure was a switch between A-rated AEDs in the 90 days prior to the matching date. Conditional logistic regression was used to estimate the odds of an epilepsy exacerbation after a switch controlling for important covariates.
Results: A total of 34 216 individuals were eligible for study, of whom 2949 cases were matched to 8847 controls. The unadjusted odds ratio (OR) between a switch and an epilepsy exacerbation was 1.51 (95% CI: 1.29-1.76). After adjusting for potential confounders, the odds ratio was 1.08 (95% CI: 0.91-1.29). Treatment with three or more AEDs or a change in outpatient diagnosis from baseline resulted in ORs of 2.96 (95% CI: 2.48-3.49) and 2.53 (95% CI: 2.28-2.82), respectively.
Conclusions: After addressing potential confounders, no evidence that A-rated switching was associated with increased acute exacerbations of epilepsy was found. Study limitations include potentially incomplete identification of seizures, no information on indication for medication use, and limited information on duration and severity of disease. This study provides additional insight into the relationship between A-rated AED switching and acute exacerbations of epilepsy.